Arizona, 2013

Wildfire in Arizona, July 1 to 10, 2013

July 1 to 10, 2013 · NWS FGZ · 1 event in 1 county or zone

5 miles west of Yarnell, Arizona. and more than 10 degrees above average for June 28-July 1.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Yarnell Hill Fire started around 536 PM by lightning on Friday June 28th, 2013 about 3.5 miles west of Yarnell, Arizona. The average daily temperature was above average for this area from June 26-July 10...and more than 10 degrees above average for June 28-July 1. The fire grew to about 8,300 acres by the end of June and a total of 8,400 acres before it was fully contained on July 10 around 600 PM. The Yavapai County Sheriff's Office said that 127 buildings in Yarnell and two in Peeples Valley were destroyed in the fire. On Sunday June 30, 2013 around 547 PM, strong winds from a thunderstorm to the northeast pushed the fire over 19 Hot Shots. They all perished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 9:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 9:29 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ...CORRECTED
929 PM MST SUN JUN 30 2013

.SYNOPSIS...THE STRONG HIGH PRESSURE SYSTEM OVER ARIZONA WILL
CONTINUE PRODUCE HOT TEMPERATURES FOR THE NEXT SEVERAL DAYS.
HOWEVER...HIGH TEMPERATURES WILL GRADUALLY TREND DOWNWARD AS THE
HIGH PRESSURE MOVES NORTHWEST. THE CHANCE FOR THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEK. STRONG GUSTY WINDS WILL BE POSSIBLE NEAR
ANY STORMS.

&&

.DISCUSSION...MUCH OF THE CONVECTION ACROSS NORTHERN ARIZONA HAS
ENDED THIS EVENING. SOME ACTIVITIES STILL PERSISTS ACROSS SOUTHERN
APACHE AND NAVAJO COUNTIES. LOTS OF DEBRIS CLOUDS OVER THE
AREA...AND SHOULD THIN AS THE EVENING PROGRESSES. CURRENT FORECAST
HAS THIS TREND COVERED.

THE CENTER OF THE HIGH PRESSURE SYSTEM THAT HAS BROUGHT THE VERY
HOT TEMPERATURES WILL SLOWLY MOVE NORTHWEST THIS WEEK. ADDITIONAL
MOISTURE AND CLOUD COVER ALL WILL HELP SLOWLY LOWER HIGH
TEMPERATURES THIS WEEK BELOW EXCESSIVE HEAT WARNING CRITERIA AND THE
WARNING WAS ALLOWED TO EXPIRE THIS EVENING.

&&
.PREV DISCUSSION /310 PM MST/...A VERY WARM HIGH PRESSURE SYSTEM
OVER NORTHWEST AZ WILL DRIFT NORTHWESTWARD FOR THE NEXT FEW DAYS
THEN EVENTUALLY WEAKEN. FOR NORTHERN AZ...THIS WILL RESULT IN A VERY
GRADUAL DOWNWARD TREND IN TEMPERATURES. AN EXCESSIVE HEAT WARNING
CONTINUES UNTIL 8 PM TODAY FOR LOWER ELEVATIONS OF YAVAPAI AND GILA
COUNTIES AS WELL AS LOWER ELEVATIONS OF THE GRAND
CANYON...MARBLE...AND GLEN CANYONS.

MEANWHILE...MODEST AMOUNTS OF MOISTURE CIRCULATING THE HIGH
WILL CONTINUE TO AFFECT NORTHERN AZ DESPITE PRIMARILY NORTHERLY
FLOW...WHILE MORE SUBSTANTIAL MOISTURE LINGERS OVER CENTRAL AND
SOUTHERN AZ. MOISTURE AND INSTABILITY WILL BE SUFFICIENT FOR
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...PRIMARILY FROM THE
MOGOLLON RIM SOUTHWARD. A DEEP INVERTED V SOUNDING PROFILE EACH DAY
WILL PROMOTE STRONG EVAPORATION UNDERNEATH SHOWERS AND
THUNDERSTORMS...LEADING TO GENERALLY ISOLATED AND LIGHT
PRECIPITATION ALONG WITH STRONG GUSTY AND VARIABLE WINDS.

BY NEXT WEEKEND...MODELS WEAKEN AND DRIFT THE HIGH BACK OVER
AZ...HOWEVER THERE IS SOME UNCERTAINTY IN MOISTURE INCREASE INTO
NORTHERN AZ NEVERTHELESS. ADDITIONAL MOISTURE WOULD FURTHER DECREASE
HIGH TEMPERATURES.

&&

.AVIATION...FOR THE 06Z PACKAGE...ISOLD -SHRA EAST OF A KPAN-KRQE
LINE WILL END BY 09Z. ISOLD-SCT -TSRA/-SHRA WILL DEVELOP AGAIN
MONDAY OVER HIGHER TERRAIN THEN SPREAD TO LOWER ELEVATIONS DURING
AFTERNOON AND EVENING HOURS. OUTFLOW WIND GUSTS TO 45KTS PSBL FROM
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL PERSIST OVER THE SOUTHWEST FOR
THE NEXT SEVERAL DAYS. RECORD OR NEAR RECORD HIGH TEMPERATURES ARE
POSSIBLE FOR MANY LOCATIONS ACROSS NORTHERN ARIZONA. SCATTERED HIGH
BASED THUNDERSTORMS WILL DEVELOP EACH DAY AND WIND GUSTS OF 40 TO 55
MPH ARE POSSIBLE FROM THUNDERSTORMS.

WEDNESDAY THROUGH FRIDAY...WARM TEMPERATURES WILL CONTINUE WHILE THE
HIGH PRESSURE CENTER MOVES INTO THE GREAT BASIN. HIGH TEMPERATURES
WILL FALL A FEW DEGREES COMPARED TO THE LAST FEW DAYS. LITTLE CHANGE
IN THUNDERSTORM COVERAGE AND TYPE IS EXPECTED. MINIMUM AFTERNOON
RELATIVE HUMIDITY VALUES WILL SLOWLY TREND UPWARD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.........MAS/DJO
AVIATION.......MAS
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 30, 4:35 AM MST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
435 AM MST SUN JUN 30 2013

AZZ004>018-037>040-010300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
435 AM MST SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD TO RECORD HIGH TEMPERATURES WILL BE LIKELY AT MANY
LOCATIONS.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY EVENING AT
8 PM MST FOR THE MARBLE AND GLEN CANYON AREAS AS WELL AS FOR
ELEVATIONS BELOW 4000 FEET IN THE GRAND CANYON...YAVAPAI
COUNTY...AND NORTHERN GILA COUNTY. SEE PHXNPWFGZ FOR DETAILS.

IN ADDITION TO THE VERY HOT TEMPERATURES...WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
HIGHER TERRAIN. GUSTY WINDS AND LIGHTNING WILL BE THE MAIN THREAT.
WIND GUSTS FROM 35 MPH TO AROUND 55 MPH CAN BE EXPECTED FROM SOME
OF THE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT TEMPERATURES WILL PERSIST THROUGH THE WEEK FOR THE LOWER
ELEVATIONS...HOWEVER HIGH TEMPERATURES WILL REMAIN BELOW RECORD
LEVELS AND EXCESSIVE HEAT WARNING CRITERIA. THE RISK OF ISOLATED
TO SCATTERED THUNDERSTORMS WILL ALSO CONTINUE EACH DAY...WITH
GUSTY WINDS AND LIGHTNING THE MAIN THREAT. WIND GUSTS FROM 35 MPH
TO AROUND 55 MPH CAN BE EXPECTED FROM SOME OF THE SHOWERS AND
THUNDERSTORMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yavapai County Mountains

When
July 1, 12:00 AM MST to July 10, 6:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Yarnell Hill Fire was started by lightning around 536 PM on Friday June 28 about 3.5 miles west of Yarnell. The fire grew to around 8,300 acres by the end of June (the final size was 8,400 acres). The Yavapai County Sheriff's Office said that 127 buildings in Yarnell and two in Peeples Valley were destroyed in the fire. All of Yarnell was evacuated and part of Peeples Valley was evacuated (at least 600 people total). A Type 2 incident management team was in charge of the fire late on June 30, with a Type 1 team ordered. Southwest Area Type 1 IMT assumed management of the fire on July 1. By the morning of July 2 the fire had grown another 800 acres, as mapped by an infrared aircraft flight. The fire was still at zero containment. Resources included five Type 1 hotshot crews, seven Type 2 crews, three Type 1 heavy helicopters, two Type 2 medium helicopters, two Type 3 light helicopters, and 36 engines.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461581.